To the Editor.
—In their letter to the editor, Hoogenraad and van Hattum claimed that "worsening of neurologic signs after the start of zinc therapy has never been described."1 Herein, we report such a case.
Report of a Case.
—A 30-year-old right-handed male student was known to have suffered from Wilson's disease since the age of 13 years. He had Kayser-Fleischer corneal rings, low serum copper level, abnormally high urine copper excretion, very low serum ceruloplasmin level, and high hepatic copper content. Roentgenographic computed tomography and magnetic resonance imaging during the last year of his life showed the characteristic bilateral basal ganglia lesions. His sister had the same disease, while his brother was not affected.d-Penicillamine (300 mg orally) and potassium sulfide (20 mg orally) were given thrice daily. Five years later, the recommended medication was changed to 300 mg of d-penicillamine four times a day, which
Lang CJG, Rabas-Kolominsky P, Engelhardt A, Kobras G, Konig HJ. Fatal Deterioration of Wilson's Disease After Institution of Oral Zinc Therapy. Arch Neurol. 1993;50(10):1007–1008. doi:10.1001/archneur.1993.00540100008005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: